« America's kids get an A for getting their shots | Main | Blog vs. Enews »

September 12, 2008

TrackBack

TrackBack URL for this entry:
http://www.typepad.com/services/trackback/6a00d834b8c97353ef0105349ee04b970b

Listed below are links to weblogs that reference Alternating Tylenol and Motrin for fever:

Comments

Feed You can follow this conversation by subscribing to the comment feed for this post.

Jeannette Martin, M.D.

I have grave concerns about giving children ibuprofen for fever. Often the sick child is dehydrated or marginally hydrated and the risk of kidney failure secondary to the ibuprofen is scary. We've seen this complication in our hospital.

Jeannette Martin, M.D.

I have grave concerns about giving children ibuprofen for fever. Often the sick child is dehydrated or marginally hydrated and the risk of kidney failure secondary to the ibuprofen is scary. We've seen this complication in our hospital.

Julie

First of all, my father is a doctor and has told me that Tylenol is much more dangerous to use than Motrin. (Of coarse you have to wait until the child is old enough to use the Motrin at all.) Secondly, when my child gets sick, he really gets sick. His temperature has even been as high as 105.2! When his temp. gets this high, Motrin and Tylenol do not bring it any lower that 103.5 -104.5 when used alone. He needs to alternate Tylenol and Motrin. I agree that people should not alternate medicine as a general rule, but if a child's temperature gets dangerously high you do need to get it under control.

Jen

Just a note for parents who have children with kidney problems or, like mine, a solitary kidney - do not give your child ibuprofen or any type of NSAID.

jason hester, m.d., pharm.d

Actually, there is evidence to suggest that the alternation of tylenol and ibuprofen may be damaging to your kidneys. There is a growing community of pediatricians and especially pediatric nephrologists who recommend against this practice. Using the appropriate dose of ibuprofen and waiting at least ninety minutes is generally sufficient to relieve fever. More importantly, fever is a symptom not a disease and even high fevers are not harmful to your child. There is a great article about parental knowledge of fever and dangerous behaviors www.nymetroparents.com/newarticle.cfm?colid=6955

Ajlouny

Little bit of statistics to think about...Overdoses of acetaminophen, the active ingredient in Tylenol, send 56,000 people to emergency rooms every year and kill roughly 200. It's the leading cause of liver failure in the U.S. Now is that something you want to give to your children?

J.J.

Wow. So many different comments...I happen to pull up this page as my 3&1/2 yr old son lays next to me w a ear ache/cold and fever, and I alternate because he had a febrile seizure another 2 yrs ago and i was told to alternate from his pediatrician and hospital. Must research more.

The comments to this entry are closed.

Child Health 411

Search the Baby 411 blog!

  • Google

    WWW
    baby411.typepad.com

Your email address:


Powered by FeedBlitz